Hail, Lake
- When
- April 24, 5:25 AM EST
- Where
- Lake County, 3 mi S of Mentor
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.627, -81.330
Penny size hail was reported.
Showers and embedded thunderstorms moved northeast along a warm front that was also tracking through northern Ohio during the morning hours of the 24th. A thunderstorm embedded in the heavy showers became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Showers and embedded thunderstorms moved northeast along a warm front that was also tracking through northern Ohio during the morning hours of the 24th. A thunderstorm embedded in the heavy showers became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 24, 4:57 AM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 557 AM EDT FRI APR 24 2009 .SYNOPSIS... HIGH PRESSURE IS CENTERED OVER THE EAST COAST AND A WARM FRONT OVER THE LOWER OHIO VALLEY WILL LIFT NORTHEAST ACROSS THE AREA TODAY. THE HIGH PRESSURE WILL THEN PROVIDE A SOUTHWESTERLY FLOW OF WARM AIR THROUGH THE WEEKEND. THE COLD FRONT ASSOCIATED WITH THIS SLOW MOVING SYSTEM IS EXPECTED TO CROSS THE AREA TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WARM FRONT SOUTHWEST OF THE AREA IS PROVIDING SOME ELEVATED LIFT TO THE LIMITED MOISTURE AND PRODUCING SOME ISOLATED SHOWERS/THUNDERSTORMS. THESE SHOWERS/TS ARE OUTRUNNING THE WARM FRONT SO STILL THINK THERE WILL BE ANOTHER THREAT FOR SOME ISOLATED/SCATTERED CONVECTION AGAIN THIS AFTERNOON WITH PEAK HEATING IN NORTHEAST OHIO/NW PA...BUT MOISTURE WILL BE SLOWEST TO GET HERE. WILL HAVE LOW CHANCE POPS. WITH THE STRONGER GRADIENT HAVE LAKESHORE WARMING AS WELL AS INLAND. PARTLY CLOUDY MID/HIGH LEVEL CLOUDS TODAY. TEMPS WILL WARM NICELY INTO THE 70S WITH SOME LOW 80S ACROSS SOUTHWEST COUNTIES. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... WILL BE IN WARM SECTOR AND DRY TONIGHT...AND MILD. SOUTHWESTERLY FLOW WILL REALLY WARM TEMPS SATURDAY WITH MORE LOCATIONS HITTING THE 80+ MARK. SUNDAY/S FORECAST IS SOMEWHAT TROUBLESOME IN THAT THE NAM STILL WANTS TO DIP THE NORTHERN PLAINS/GREAT LAKES COLD FRONT DOWN INTO NORTHERN OHIO. NOT ONLY THEN WOULD THE CHANCES FOR PRECIP WOULD INCREASE...BUT TEMPS ACROSS NORTHERN OHIO WOULD BE MUCH COOLER. NAM APPEARS TO BE THE ONLY MODEL WANTING TO DO THIS...AND LOOKING AT THE SREF ENSEMBLE MEMBERS FROM 21Z...ONLY ABOUT A THIRD OF THOSE WANT TO HAVE THIS SOLUTION. SO WILL CONTINUE WITH CONTINUITY AND KEEP TEMPS ON THE WARMER SIDE OF GUIDANCE /EXCEPT NEAR ERI/ AND POPS LIMITED TO SLIGHT CHANCE ACROSS THE NORTH /SLT CHANCE DOES NOT SHOW UP IN ZFP WORDING/. RIDGE REALLY LOOKS DOMINATE SO THIS WARMER SOLUTION SHOULD WORK. && .LONG TERM /MONDAY THROUGH THURSDAY/... DESPITE HOW FAR SOUTH FRONT COMES SUNDAY...BY MONDAY SHORTWAVE EMERGING OUT OF WESTERN TROUGH WILL TAKE THE FRONT WELL NORTHWARD. THIS WILL GIVE US ANOTHER DRY AND WARM DAY MONDAY. LATE MONDAY NIGHT FRONT APPROACHES TOL AND CROSSES THE REST OF THE AREA TUESDAY. SOME SHOWERS MAY LINGER TUESDAY NIGHT. FORECAST STILL HAS A CHANCE OF SHOWERS INTO WEDNESDAY...BUT LATEST MODEL RUN OF GFS AND NEW ECMWF HAVE THE HIGH BUILDING IN AND DRY WEATHER. COOLER TUE/WED/THU...BUT FAR FROM UNREASONABLE AND STILL AT OR SLIGHTLY ABOVE NORMAL. THURSDAYS WAVE IS STILL UNCERTAIN AND RETAINED THE LOW CHANCE POPS. && .AVIATION /10Z FRIDAY THROUGH TUESDAY/... EXPECT VFR CONDITIONS THROUGH THE PERIOD. STILL A LOT GOING ON HOWEVER WITH MAIN CONCERN BEING LOW LEVEL WIND SHEAR. BELIEVE LOW LEVEL WIND SHEAR IS OCCURRING AT THIS TIME AND WILL PLACE IN TAFS FOR THE OVERNIGHT PERIOD. THERE IS A BAND OF SHOWERS MOVING THROUGH THE AREA...MUCH OF WHICH IS NOT REACHING THE GROUND. EXPECT THIS TO CONTINUE NORTHEAST THROUGH THE AREA AND WILL COVER WITH VCSH. AFTER 12Z EXPECT SURFACE WINDS TO INCREASE AND GUST POSSIBLY TO 30 KTS OR SO FOR MUCH OF THE DAY. AFTER 18Z A WEAKENING WARM FRONT WILL REACH INTO NERN OHIO AND NWRN PA. NAM SHOWS UP MOTION IN THE AREA IN RESPONSE TO AN UPPER WAVE IN THE AREA. BUFKIT SHOWS CAPES APPROACHING AND IN SOME CASES EXCEEDING 1000J/KG FOR THE AFTERNOON. ALSO SIGNIFICANT CONVECTIVE INHIBITION EXCEPT IN THE NORTHEAST POSITION OF THE AREA IN VICINITY OF THE FRONT/TROF. WILL COVER WITH VCTS KCLE EAST AFTER 21Z. AFTER 00-02Z SURFACE WINDS WILL DECOUPLE AND LOW LEVEL WIND SHEAR WILL INCREASE AGAIN WITH 2KFT WINDS REACHING 50 TO 55 KTS FROM ABOUT 240 DEGREES. .OUTLOOK...POSSIBLE SCATTERED NON VFR LATE SATURDAY NIGHT AND SUNDAY IN CONVECTION IN VICINITY OF A COLD FRONT APPROACHING FROM THE NORTH. NON-VFR TUESDAY AFTERNOON IN SHOWERS AND THUNDERSTORMS ASSOCIATED WITH ANOTHER COLD FRONT. && .MARINE... BIGGEST QUESTION IN THE NEAR TERM IS HOW MUCH PROTECTION THE LAKE TEMPERATURE WILL AFFORD FROM INCREASING WARM SOUTHWEST WINDS TODAY AND SATURDAY. WITH LAKE TEMPS IN THE MID 40S AND AFTERNOON HIGHS EXPECTED IN THE UPPER 70S TO NEAR 80 DO BELIEVE THE FULL POTENTIAL OF THE WIND WILL NOT BE ABLE TO MIX DOWN TO THE LAKE SURFACE ESPECIALLY AWAY FROM THE SOUTH SHORE. THUS WOULD EXPECT NEARSHORE WINDS TO BE HIGHER THAN OFF SHORE WINDS ESPECIALLY FROM THE ISLANDS EAST. SUNDAY A COLD FRONT WILL DROP ONTO THE LAKE FROM THE NORTH AND TURN WINDS NORTHERLY IN THE MORNING...TURNING NORTHEAST AND EVENTUALLY EAST BY THE END OF THE DAY AS THE FRONT BEGINS TO LIFT NORTH AS A WARM FRONT. SUNDAY NIGHT AND MONDAY EXPECT A RETURN TO SOUTH OR SOUTHWEST FLOW AS THE WARM FRONT LIFTS NORTH OF THE LAKE AND LOW PRESSURE MOVES NORTHEAST THROUGH THE CENTRAL PLAINS INTO THE WESTERN LAKES. TUESDAY A COLD FRONT ASSOCIATED WITH THE LOW WILL DROP ONTO THE LAKE FROM THE NORTHWEST AND TURN WINDS FROM THE WEST TO NORTHWEST. THERE IS A CHANCE OF THUNDERSTORMS...MAINLY EAST THIS AFTERNOON...ALSO MONDAY AND TUESDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...OUDEMAN NEAR TERM...OUDEMAN SHORT TERM...OUDEMAN LONG TERM...OUDEMAN AVIATION...TK MARINE...TK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 552 AM EDT FRI APR 24 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-251100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 552 AM EDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OUDEMAN
The Cleveland radar (KCLE), 50 km away, was scanning. The volume nearest the first event began at 10:22 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166749.